Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Wakefield, VA

July 22, 2003Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 22, 2003, 8:08 PM EDT for Mecklenburg County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 8:08 PM EDT (00:08 UTC)
Expired
Jul 22, 2003, 8:40 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Norfolk radar (KAKQ), 116 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-154 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS51 KAKQ 230008
SVRAKQ
VAC117-230040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
808 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 840 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SPANISH GROVE TO 3
  MILES NORTHEAST OF FINCHLEY TO RICHARDSON...MOVING NORTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPANISH GROVE AND EPPES FORK AROUND 810 PM...
  ROGERS CORNER AND KEATS AROUND 815 PM...
  JOHN H KERR DAM AND FAIRVIEW AROUND 820 PM...
  PALMER SPRINGS AROUND 825 PM...
  WIGHTMAN AND BEECHWOOD AROUND 835 PM...
  NORTH VIEW AROUND 840 PM...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.



LAT...LON 3681 7812 3673 7803 3654 7804 3653 7847
          3673 7863 3689 7850
$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:09 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 22, 6:09 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT TUE JUL 22 2003

UPDATED ZONES FOR NEW SVR TSTM WATCH TIL 11PM...BUMPED ALL POPS TO
LIKELY. NEW GRIDS OUT SHORTLY.

MALOIT

PREV AFD BLW...................................

OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX
INTO FRI

SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE
W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND
BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN.
NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE
STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING
SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY
STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS
SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON
WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD
BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP
MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP
ARND FOR WED AND THU.

EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END.
NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE.

MARINE:KEEP SCA ON WATERS.

FCSTID = 92

SBY 74 86 68 83 / 50 50 50 50
OXB 75 80 71 80 / 50 50 50 50
ECG 77 86 71 83 / 50 50 50 50
ORF 76 84 74 83 / 50 50 50 50
PHF 74 86 72 83 / 50 50 50 50
AKQ 73 85 68 83 / 50 50 50 50
RIC 73 84 69 83 / 60 50 50 50
FVX 70 86 66 83 / 60 50 50 50

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN
CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 14 hours 38 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE
TONIGHT...WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 22, 4:42 PM EDT, 3 hours 26 minutes before
MDZ021>025-VAZ063>068-070>100-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT TUE JUL 22 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT...

THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE
VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE.

THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE LOWER EASTERN SHORE
THROUGH 530 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP
ELSEWHERE ACROSS THE WATCH REGION THROUGH 7 PM AS TEMPERATURES CLIMB
BACK THROUGH THE 80S. SOME OF THESE STORMS MAY BECOME SEVERE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ

HURLEY
Special weather statement, Jul 22, 6:37 PM EDT, 1 hour 31 minutes before
VAZ067-080-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN NOTTOWAY COUNTY...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF IRBY...MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
   FORT PICKETT AND FORKLAND AROUND 640 PM...
   BLACKSTONE AIRPORT AND DOMINY CORNER AROUND 645 PM...
   WELLVILLE AND PATTERSONS STORE AROUND 650 PM...
   DARVILLS AND NORTH WELLVILLE AROUND 655 PM...
   WILSONS AND HEBRON AROUND 700 PM...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3700 7817 3687 7801 3712 7767 3728 7787
Local storm report, Jul 22, 7:07 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0707 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    RICHMOND INTERNATIONAL AI VA   WIND DAMAGE
07/22/03   HENRICO                        NEAR AIRPORT SEVERAL LARGE
                                          TREES 2 TO 4 FEET DIA
                                          UPROOTED SOME TREES SNAPPED
                                          OFF AT TOP.

CROSSLEY
Local storm report, Jul 22, 7:20 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CHESTERFIELD           VA      WIND DAMAGE
07/22/03   CHESTERFIELD                   8 INCH TREE LIMBS DOWNED
                                          BY THUNDERSTORM WINDS AT
                                          JOHNSTON-WILLIS HOSPITAL.

HURLEY
Special weather statement, Jul 22, 7:30 PM EDT, 38 minutes before
MDZ021>025-VAZ063>068-070>100-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
730 PM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 803 REMAINS IN EFFECT UNTIL 1100
PM EDT...

THE WATCH INCLUDES MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA...AND
SOUTHERN MARYLAND.

THUNDERSTORMS WILL BE MOST WIDESPREAD ACROSS THE CENTRAL VIRGINIA
REGION THROUGH 800 PM. ADDITIONAL SCATTERED THUNDERSTORMS WILL
DEVELOP ELSEWHERE ACROSS THE WATCH REGION THROUGH 11 PM. SOME OF
THESE STORMS MAY BECOME SEVERE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ

BH/FMC
Special weather statement, Jul 22, 7:53 PM EDT, 15 minutes before
VAZ065>067-230030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN VIRGINIA PIEDMONT...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
OLIVEVILLE TO KELLS CORNER TO SPANISH GROVE TO BUFFALO JUNCTION...
MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   OLIVEVILLE AND REHOBOTH AROUND 755 PM...
   BURKEVILLE AND JENNINGS ORDINARY AROUND 800 PM...
   FERGUSONVILLE AND VICTORIA AROUND 805 PM...
   NOTTOWAY AND THE FALLS AROUND 810 PM...
   WILBURN AND LOVES MILL AROUND 815 PM...
   WIGHTMAN AND ORAL OAKS AROUND 820 PM...

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL
RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
&&
LAT...LON 3672 7865 3684 7851 3711 7833 3713 7825
          3722 7821 3725 7810 3721 7780 3703 7803
          3677 7818 3653 7866 3653 7877

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:30 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway30 min
Jul 22, 11:09 PM EDTSpecial Marine WarningAKQ51 min
Jul 23, 5:11 PM EDTSpecial Marine WarningAKQ64 min
Jul 23, 5:11 PM EDTSpecial Marine WarningAKQ64 min
Jul 23, 5:11 PM EDTSpecial Marine WarningAKQ64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.